Alert archive / Illinois / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Lincoln, IL

October 14, 202021 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Oct 14, 2020, 4:19 AM CDT for 21 counties in Illinois. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 4:19 AM CDT (09:19 UTC)
In effect from
Oct 14, 2020, 12:00 PM CDT
Expired
Oct 14, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Lincoln, IL
All 21 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Coles County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Logan County, IL, Macon County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Scott County, IL, Shelby County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 31 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2831 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS83 KILX 140919
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
419 AM CDT Wed Oct 14 2020

...DANGEROUS CONDITIONS ON WEDNESDAY FOR BURNING...

ILZ040-141030-
/O.CAN.KILX.FW.A.0001.201014T1700Z-201015T0000Z/
Schuyler-
419 AM CDT Wed Oct 14 2020

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR SCHUYLER COUNTY...

The National Weather Service in Lincoln has cancelled the Fire
Weather Watch. 

Winds appear to be slightly too slow and relative humidity
slightly too high for a Red Flag Warning in this area, however
elevated fire danger is still expected and outdoor burning is
discouraged.

$$

ILZ047>052-150000-
/O.UPG.KILX.FW.A.0001.201014T1700Z-201015T0000Z/
/O.NEW.KILX.FW.W.0001.201014T1700Z-201015T0000Z/
Cass-Menard-Scott-Morgan-Sangamon-Christian-
419 AM CDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF CENTRAL
ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Schuyler, Cass, Menard, Scott, Morgan, 
  Sangamon, and Christian counties. 

* WIND...Southwest winds of 20 to 30 mph with gusts 35 to 40 mph.

* HUMIDITY...Around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ILZ031-037-038-041>046-053>057-061-150000-
/O.NEW.KILX.FW.W.0001.201014T1700Z-201015T0000Z/
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
419 AM CDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF CENTRAL
ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. 

* AFFECTED AREA...Woodford, Tazewell, McLean, Mason, Logan, De
  Witt, Piatt, Champaign, Vermilion, Macon, Moultrie, Douglas,
  Coles, Edgar, and Shelby Counties.

* WIND...Southwest winds of 20 to 30 mph with gusts 35 to 45 mph.

* HUMIDITY...Around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
229 
WWUS83 KILX 140941
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
441 AM CDT Wed Oct 14 2020

...DANGEROUS CONDITIONS FOR BURNING TODAY...

ILZ031-037-038-041>057-061-150000-
/O.CON.KILX.FW.W.0001.201014T1700Z-201015T0000Z/
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-
441 AM CDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF CENTRAL
ILLINOIS...

* AFFECTED AREA...Much of central Illinois east of the Illinois
  River. 

* WIND...Southwest winds of 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
497 
WWUS83 KILX 141441
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
941 AM CDT Wed Oct 14 2020

...DANGEROUS CONDITIONS FOR BURNING TODAY...

ILZ031-037-038-041>057-061-150000-
/O.CON.KILX.FW.W.0001.201014T1700Z-201015T0000Z/
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-
941 AM CDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR A LARGE PART OF CENTRAL
ILLINOIS...

* AFFECTED AREA...Much of central Illinois east of the Illinois
  River and north of Interstate 70.  

* WIND...Southwest winds of 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Geelhart
125 
WWUS83 KILX 141959
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
259 PM CDT Wed Oct 14 2020

...DANGEROUS CONDITIONS FOR BURNING TODAY...

ILZ031-037-038-041>057-061-150000-
/O.CON.KILX.FW.W.0001.000000T0000Z-201015T0000Z/
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-
259 PM CDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR A LARGE PART OF CENTRAL
ILLINOIS...

* AFFECTED AREA...Much of central Illinois east of the Illinois 
  River and north of Interstate 70. 

* WIND...Southwest winds of 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...20 to 25 percent.

* IMPACTS...Several fires have developed and have gotten out of
  control. Be prepared to leave if these fires threaten your 
  area. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Geelhart
449 
WWUS83 KILX 150000
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
700 PM CDT Wed Oct 14 2020

ILZ031-037-038-041>057-061-150100-
/O.EXP.KILX.FW.W.0001.000000T0000Z-201015T0000Z/
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-
700 PM CDT Wed Oct 14 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF CENTRAL ILLINOIS...

Breezy and dry conditions will persist into the late evening;
however, diminishing wind speeds and gradually increasing 
humidity will no longer meet warning criteria and the headline 
will be allowed to expire.

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 13, 11:38 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 13, 11:38 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1138 PM CDT Tue Oct 13 2020

.SYNOPSIS...
Issued at 235 PM CDT Tue Oct 13 2020

Windy and warm conditions are expected again on Wednesday across
central and southeast Illinois. After that, a cold front will move
through the area Thursday morning, bringing chances of showers and
much cooler temperatures. Temperatures may reach freezing early
Friday morning in areas west of I-55.

&&

.UPDATE...
Issued at 915 PM CDT Tue Oct 13 2020

Despite the passage of a weak surface trough this afternoon into
evening, low temps tonight are expected to remain quite a bit
warmer than last night. Lows should bottom out in the mid 40s in
most areas, as late night winds increase out of the southeast.
The only clouds of note will be patchy cirrus streaming into N
Illinois on the NW upper-level flow.

Still seeing plenty of support for tomorrow's strong S-SW winds,
and one last mild day. The current forecast has a good handle on
the expected conditions, so no formal update will be needed this
evening.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 235 PM CDT Tue Oct 13 2020

Despite the parched air mass this afternoon, southerly winds will
help keep temperatures from plummeting as far as last night.
Looking for lows in the mid 40s across the entire CWA tonight.

Dry and unseasonably warm conditions expected on Wednesday. Highs
in the lower 80s still look reasonable over a large part of the
forecast area. Will need to keep an eye on the need for a Wind
Advisory, as the GFS soundings suggest 35-40 knot momentum
transfer winds in the afternoon for areas north of I-70.

The other forecast concern will be with the fire weather conditions,
as addressed further below.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 235 PM CDT Tue Oct 13 2020

A few lobes of colder air are poised to drop into the Midwest
through early this week. There is decent model agreement with the
upper air pattern through Saturday. However, the latest European
model is much slower and shallower with colder air early next
week. By Monday evening, 850 mb temperature spread ranges from -9C
with the GFS, to +14C with the European. MOS guidance high
temperatures range from the upper 40s to the upper 70s. Thus,
confidence in the longer range part of the forecast is low.

Precipitation-wise, the European is most aggressive with shower
activity with the Thursday morning front, largely post-frontal.
Other than that, the dry pattern continues until early next week.
Timing differences with the precipitation accompany the
temperature issue mentioned above. For now, will keep the PoP's in
the 20-30% range, mainly on Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Oct 13 2020

VFR and benign weather will prevail the rest of the night, as high
surface pressure remain across Illinois.

Winds will be the primary concern for aviation tomorrow, as S-SW
winds increase to 15g25KT by mid to late morning, then increase to
gusts around 35KT during the afternoon.

Decoupling during the early evening will set the stage for LLWS,
initially east of I-55 due to a southwesterly LLJ at 40-50KT. Then
in farther NW near PIA with NW winds increasing behind the cold
front, but with a weaker LLJ.

&&

.FIRE WEATHER...
Issued at 235 PM CDT Tue Oct 13 2020

Widespread humidity below 25 percent this afternoon, though
stronger wind gusts have been more in the 20-30 mph range.
Wednesday is also a concern, and gusts are likely to be near 40
mph. Minimum humidities will be borderline, but are more likely to
meet red flag criteria in areas near and west of Springfield,
where 10 hour dead fuel levels are lowest in our CWA. Will issue a
Fire Weather Watch for this area for Wednesday afternoon. However,
in general, burning is discouraged through Wednesday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ILZ040-047>052.

&&

UPDATE...Shimon
SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
FIRE WEATHER...Geelhart
Hazardous weather outlook, Oct 13, 3:07 PM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Tue Oct 13 2020

ILZ027>031-036>038-041-042-141100-
Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-Stark-Tazewell-
Woodford-
307 PM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A heightened fire danger will continue the rest of the afternoon,
due to low humidity and winds gusting to 30 mph. Outdoor burning
is discouraged.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

South winds will gust to around 40 mph at times on Wednesday,
causing difficult travel for high profile vehicles.

Warm temperatures, low humidity, and windy conditions will result
in a heightened fire danger Wednesday afternoon.

Temperatures will fall to around freezing late Thursday night,
potentially damaging any sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047>052-141100-
Cass-Christian-Menard-Morgan-Sangamon-Schuyler-Scott-
307 PM CDT Tue Oct 13 2020

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A heightened fire danger will continue the rest of the afternoon,
due to low humidity and winds gusting to 30 mph. Outdoor burning
is discouraged.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

South winds will gust from 35 to 40 mph at times on Wednesday,
causing difficult travel for high profile vehicles.

Warm temperatures, low humidity, and windy conditions will result
in a heightened fire danger Wednesday afternoon.

Temperatures will fall to around freezing late Thursday night,
especially near the Illinois River, potentially damaging any
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-053>057-061-141100-
Champaign-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-Piatt-Shelby-
Vermilion-
307 PM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for portions of east central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A heightened fire danger will continue the rest of the afternoon,
due to low humidity and winds gusting to 30 mph. Outdoor burning
is discouraged.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

South winds will gust from 35 to 40 mph at times on Wednesday,
causing difficult travel for high profile vehicles.

Warm temperatures, low humidity, and windy conditions will result
in a heightened fire danger Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-141100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
307 PM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Warm temperatures, low humidity, and windy conditions will result
in a heightened fire danger Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:10 AM CDTWind AdvisoryILXCass, Champaign, DeWitt, Douglas, Fulton, Knox and 13 more15 hr

Nearby

Red Flag Warnings in Illinois, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.